Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jan 25, 2021, 9:02 PM CST for Etowah County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2021, 9:02 PM CST (03:02 UTC)
- Expired
- Jan 25, 2021, 9:45 PM CST
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.0
The text
As transmitted.
114
WWUS84 KBMX 260302
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
902 PM CST Mon Jan 25 2021
ALZ018-260345-
Etowah AL-
902 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ETOWAH COUNTY UNTIL 945
PM CST...
At 902 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Sardis City to near Aurora. Movement was east
at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gadsden, Boaz, Sardis City, Altoona, Walnut Grove, Reece City, Tabor
Road, Aurora, Howelton, Crudup, Mountainboro, Keener, Rockledge,
Black Creek and Wilsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 100 AM CST for northeastern
Alabama.
LAT...LON 3411 8584 3411 8583 3413 8580 3412 8579
3410 8580 3403 8630 3419 8614 3419 8611
3420 8610 3420 8584
TIME...MOT...LOC 0302Z 260DEG 27KT 3418 8612 3406 8621
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jan 25, 7:05 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jan 25, 7:05 PM CST, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 705 PM CST Mon Jan 25 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0700 PM CST Mon Jan 25 2021/ /Risk for a few severe thunderstorms tonight; Tornado Watch in effect for part of Central Alabama/ At 01Z/7PM, a warm sector was analyzed across Central Alabama with surface dew points in the low to mid 60s (F) beneath a 40 to 50 knot SW low-level jet. Surface wind trajectories were from the S/SSE, veering to the WSW aloft. Deep-layer shear is plentiful, with KGWX & KBMX hodographs showing 0-1 and 0-3 km helicity in the 300-400 range, closely matching high-res model output. This will tend to favor storm organization and rotation. Instability is not stellar, but is sufficient to present some concern when paired with the background shear. The 00Z sounding from our office showed a few layers of CIN aloft, but the surface /near-surface environment showed surface-based CAPE around 500 J/kg, with higher values toward the west/just ahead of the front. Southerly advection and upper-level trends should support CAPE values trending upwards of 1,200 J/kg, as progged by SPC-HREF, over the next several hours as the cold front approaches. Any storm that is able to establish and maintain a deep core should be able to prosper a tad longer given at least weak instability. Since the parent shortwave trough is well to the NW, forcing is subtle, which should tend to do two things (1) limit the amount of severe storms and (2) lessen the ability for storms to become deep in general. This isn't to say that severe storms won't occur, but rather it is a limiting factor to a more robust event. Still, lift along and near the surface front should yield a line of thunderstorms moving across Central Alabama, with a risk for a few tornadoes, damaging straight-line winds, and hail up to quarter size. This line is expected to gradually weaken as it nears the Interstate 85 corridor as surface winds become more veered early Tuesday. 89^GSatterwhite .LONG TERM... /Updated at 0218 PM CST Mon Jan 25 2021/ Tuesday night through Saturday. A cold front will stall out near the I-85 corridor Tuesday afternoon. Mostly cloudy skies and scattered showers will continue along the stalled out boundary Tuesday evening, but little or no rain expected across the northern counties. A fast moving short wave trof will track eastward across the Midwest States Tuesday night and pull deeper moisture along the stalled frontal boundary northward late Tuesday evening. This will bring rain back northward into a majority of the northern counties by sunrise Wednesday. There will likely be a band of heavy rainfall just north of the stalled out front, along with some elevated thunderstorms. The highest rainfall amounts should be between the I-20 and I-85 corridors. The advancing short wave trof will push the deeper moisture quickly eastward into Georgia Wednesday afternoon. The models vary on the southward extent of precipitation associated with the short wave trof, but GFS/ECMWF keep most of the rain across the TN valley region of north Alabama. Turning much colder Wednesday night and Thursday. Would not be surprised to see a few reports of snow flurries across the far northern counties Wednesday night. 58/rose Previous long-term discussion: /Updated at 0314 AM CST Mon Jan 25 2021/ Tuesday night through Saturday. A front will pause just south of our area Tuesday night ahead of the next shortwave moving across the Southern Plains. Continued isentropic lift along and north of the front will lead to high rain chances particularly south of I-20. As a 500mb vort max approaches the Lower Mississippi Valley, the front to our south will move modestly northward as a warm front by Wednesday morning. Moderate to perhaps heavy rain and embedded thunder may occur south of I-20 through the late morning hours. Our northern counties will be cut off from the best moisture and isentropic lift and may only experience scattered light showers. A cold front will sweep across the region Wednesday afternoon and evening with strong cold advection continuing on Thursday. Freezing temperatures will return Thursday night and Friday morning with lows ranging from the lower 20s to around 30. Temperatures should moderate for Friday afternoon and Saturday the cold airmass quickly shifts eastward as a progressive weather pattern continues. The next chance of rain may come Saturday night and Sunday as fast-moving shortwave zips by to our north. 87/Grantham && .AVIATION... 00Z TAF Discussion. A storm system will move across Central Alabama tonight, bringing potentially severe rounds of thunderstorms to all forecast terminals. Some of these storms could be strong to severe. Expect updates to terminal forecasts through the evening, as timing for each of storms is adjusted. Outside of strong thunderstorms, cigs will likely fall to MVFR and IFR heights, with reduced vis due to rainfall. Winds will increase from the south, with gusts up to 22-25kts. As a cold front moves into the area, winds will become southwesterly early Tuesday morning across the north and after sunrise at MGM and TOI. Speeds diminish to less than 10kts through the morning hours. Cigs will gradually improve. && .FIRE WEATHER... Brisk south to southwest winds 8-12 mph with higher gusts up to 20 mph expected overnight as a cold front approaches the area from the west. The winds will weaken and become west-southwest on Tuesday as a cold front pushes into the area. Unseasonably warm and moist conditions through Tuesday as the surface front stalls out near the I-85 corridor Tuesday afternoon. Numerous showers and a few thunderstorms will overspread central Alabama tonight and into Tuesday morning. The rain will temporarily end across the northern counties Tuesday afternoon, but rain will shift back northward Tuesday night and Wednesday as a short wave trof approaches from the northwest. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 69 46 61 29 / 90 20 40 40 10 Anniston 60 70 49 62 30 / 90 30 60 60 10 Birmingham 60 69 49 60 31 / 90 20 50 40 0 Tuscaloosa 60 71 49 60 31 / 90 10 50 30 0 Calera 61 70 50 60 31 / 80 20 60 40 0 Auburn 62 71 54 64 34 / 60 60 80 70 0 Montgomery 65 73 56 67 35 / 70 60 80 60 0 Troy 66 75 58 70 35 / 50 60 90 70 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jan 25, 2:28 PM CST, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 228 PM CST Mon Jan 25 2021 ALZ011>015-017>050-262330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 228 PM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a risk of severe thunderstorms from 7 pm tonight to 5 am Tuesday for locations near and northwest of Interstate 85. Threats include a few tornadoes, damaging winds up to 60 mph, and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Jan 25, 6:16 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
616 PM CST Mon Jan 25 2021
ALZ014-015-260045-
Walker AL-Winston AL-
616 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER AND
SOUTHEASTERN WINSTON COUNTIES UNTIL 645 PM CST...
At 615 PM CST, Doppler radar was tracking a strong thunderstorm over
Camp McDowell, or 8 miles southwest of Arley, moving northeast at 80
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Arley, Addison, Camp McDowell, Nesmith, Smith Lake, Poplar Springs,
Helicon, Corinth Rec Area, Falls City, Sardis, Houston, Mill Branch,
Maple Branch, Hullett Branch, Little Dismal Creek, Yellow Creek, Coon
Creek, Rockhouse Creek, Hidden Cove Campground and Battle Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 100 AM CST for central and
northwestern Alabama.
LAT...LON 3400 8711 3399 8714 3399 8715 3393 8732
3406 8746 3423 8711
TIME...MOT...LOC 0015Z 244DEG 68KT 3402 8733
32/DavisSpecial weather statement, Jan 25, 6:48 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
648 PM CST Mon Jan 25 2021
ALZ015-260115-
Walker AL-
648 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 715
PM CST...
At 648 PM CST, Doppler radar was tracking a strong thunderstorm near
Oakman, or 10 miles southeast of Carbon Hill, moving northeast at 50
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, Cordova, Parrish, Oakman, Smith Dam, Smith Lake, West Corona,
Holly Grove, Powellville, Manchester, Gamble, Corona, Townley, Boldo
and Walker County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 100 AM CST for central and
west central Alabama.
LAT...LON 3396 8713 3396 8711 3394 8710 3392 8708
3391 8708 3390 8710 3389 8709 3389 8701
3388 8701 3367 8742 3369 8743 3369 8753
3380 8753 3399 8715
TIME...MOT...LOC 0048Z 237DEG 42KT 3376 8743
32/DavisSpecial weather statement, Jan 25, 8:03 PM CST, 59 minutes before
Special Weather Statement National Weather Service Birmingham AL 803 PM CST Mon Jan 25 2021 ALZ022-260230- Pickens AL- 803 PM CST Mon Jan 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PICKENS COUNTY UNTIL 830 PM CST... At 803 PM CST, Doppler radar was tracking a strong thunderstorm over Bevill Lock And Dam, or near Pickensville, moving east at 65 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gordo, Reform, Carrollton, Pickensville, Garden, Bevill Lock And Dam, Owens, Kirk, Dillburg, North Pickens Airport and Lubbub. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 100 AM CST for west central Alabama. LAT...LON 3327 8831 3345 8784 3320 8784 3313 8832 TIME...MOT...LOC 0203Z 249DEG 56KT 3318 8831 32/Davis
Special weather statement, Jan 25, 9:02 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
902 PM CST Mon Jan 25 2021
ALZ018-260345-
Etowah AL-
902 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ETOWAH COUNTY UNTIL 945
PM CST...
At 902 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Sardis City to near Aurora. Movement was east
at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gadsden, Boaz, Sardis City, Altoona, Walnut Grove, Reece City, Tabor
Road, Aurora, Howelton, Crudup, Mountainboro, Keener, Rockledge,
Black Creek and Wilsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 100 AM CST for northeastern
Alabama.
LAT...LON 3411 8584 3411 8583 3413 8580 3412 8579
3410 8580 3403 8630 3419 8614 3419 8611
3420 8610 3420 8584
TIME...MOT...LOC 0302Z 260DEG 27KT 3418 8612 3406 8621
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 6:16 PM CST | Special Weather Statement | BMX | Winston | 29 min |
| Jan 25, 6:48 PM CST | Special Weather Statement | BMX | Walker | 27 min |
| Jan 25, 8:03 PM CST | Special Weather Statement | BMX | Pickens | 27 min |
| Jan 25, 9:26 PM CST | Special Weather Statement | BMX | Jefferson | 34 min |
| Jan 25, 9:35 PM CST | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Jan 25, 10:24 PM CST | Special Weather Statement | BMX | Jefferson | 51 min |
| Jan 25, 10:31 PM CST | Special Weather Statement | BMX | Pickens | 44 min |
| Jan 25, 10:34 PM CST | Tornado Warning | BMX | Jefferson | 26 min |
| Jan 25, 10:49 PM CST | Tornado Warning | BMX | St. Clair | 41 min |
| Jan 25, 10:52 PM CST | Special Weather Statement | BMX | Tuscaloosa | 53 min |
| Jan 25, 10:52 PM CST | Tornado Warning | BMX | Jefferson | 23 min |
| Jan 25, 11:04 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Jan 25, 11:19 PM CST | Areal Flood Advisory | BMX | Blount, Fayette, Jefferson, Lamar, Pickens, St. Clair and 2 more | 3 hr |
| Jan 25, 11:46 PM CST | Areal Flood Advisory | BMX | Etowah, St. Clair | 3 hr |
| Jan 25, 11:54 PM CST | Special Weather Statement | BMX | Jefferson | 51 min |
| Jan 25, 11:59 PM CST | Special Weather Statement | BMX | Cherokee | 46 min |
| Jan 26, 12:08 AM CST | Tornado Warning | BMX | Calhoun, Cherokee, Cleburne | 24 min |
| Jan 26, 12:29 AM CST | Special Weather Statement | BMX | St. Clair | 46 min |
| Jan 26, 1:44 AM CST | Special Weather Statement | BMX | Bibb | 46 min |
| Jan 26, 3:17 AM CST | Special Weather Statement | BMX | Marengo | 43 min |
| Jan 26, 4:13 AM CST | Special Weather Statement | BMX | Chambers, Tallapoosa | 47 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.